Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 28, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 2, 2018, 3:07 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 3:07 PM CDT (20:07 UTC)
- Expired
- May 2, 2018, 3:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Pratt County, KS, Stafford County, KS
The radar
The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 3:39 PM CDT | TSTM WND GST 70 | 3 Wsw Preston, KS | |
| May 2, 3:48 PM CDT | TSTM WND GST 60 | Preston, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:43 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976
WUUS53 KDDC 022007
SVRDDC
KSC151-185-022045-
/O.NEW.KDDC.SV.W.0028.180502T2007Z-180502T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
307 PM CDT WED MAY 2 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Stafford County in south central Kansas...
Eastern Pratt County in south central Kansas...
* Until 345 PM CDT
* At 307 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northeast of Dillwyn to 3 miles south of St.
John to 5 miles north of Iuka to 4 miles west of Coats, moving east
at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Stafford, Preston, Sawyer, Zenith, Cairo and Neola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3747 9875 3781 9862 3790 9865 3791 9867
3826 9849 3826 9847 3752 9847
TIME...MOT...LOC 2007Z 254DEG 45KT 3802 9884 3795 9874 3781 9873 3751
9891
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
TATRO2 follow-up statements
338
WWUS53 KDDC 022033
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
333 PM CDT WED MAY 2 2018
KSC151-185-022045-
/O.CON.KDDC.SV.W.0028.000000T0000Z-180502T2045Z/
Stafford KS-Pratt KS-
333 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EASTERN STAFFORD AND NORTHEASTERN PRATT COUNTIES...
At 333 PM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Hudson to 5 miles north of Zenith to 3
miles northeast of Neola to 5 miles southwest of Cairo, moving
northeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Stafford, Preston, Zenith, Cairo and Neola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3781 9862 3790 9865 3791 9867 3826 9849
3826 9847 3762 9847 3755 9872
TIME...MOT...LOC 2033Z 247DEG 29KT 3810 9856 3803 9846 3789 9845 3759
9864
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
TATRO412
WWUS53 KDDC 022041
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
341 PM CDT WED MAY 2 2018
KSC151-185-022049-
/O.EXP.KDDC.SV.W.0028.000000T0000Z-180502T2045Z/
Stafford KS-Pratt KS-
341 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES WILL EXPIRE AT 345 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However another
severe thunderstorm warning is in effect for a thunderstorm capable
of producing winds over 70 mph winds located at Iuka.
A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.
LAT...LON 3781 9862 3790 9865 3791 9867 3826 9849
3826 9847 3762 9847 3755 9872
TIME...MOT...LOC 2039Z 254DEG 45KT 3811 9850 3804 9840 3790 9839 3760
9858
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:10 PM CDT, 57 minutes earlier.
Area forecast discussion, May 2, 2:10 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 210 PM CDT Wed May 2 2018 ...Updated short term and long term discussions... .SHORT TERM...(This evening through Thursday) Issued at 157 PM CDT Wed May 2 2018 Several models this afternoon continue to indicate that the surface boundary located near the Oklahoma border at 19z in southwest Kansas will lift northward late today as an upper level wave lifts northeast across the Central Plains. Given the large area of convection that was currently occurring along this boundary this may be a little over down but do see on radar that the precipitation was beginning to taper off slowly from west to east. At this time am favoring not being as aggressive with the northward moving frontal boundary today at this time and as a result have kept the bulk of expected convection late today and early tonight near and south of a Rush Center to Liberal line. In this area late today hail in excess of two inches likely with the potential existing from base balls or even a little larger being possible from the stronger storms. Damaging wind gusts in excess of 65 mph also look possible along with an a few tornadoes. Given the linear development of these storms the tornado threat at this time appears low but can not completely rule one out, especially near the Oklahoma border and in south central Kansas. We will also be monitoring flooding potential given that these storms may be moving over the same areas for a few hours late today. Late tonight and Thursday an upper low that was located over the four corners area at 12z Wednesday will weaken as it crosses Rockies and moves out into the Western High Plains. As this upper trough crosses the Central Plains Thursday the surface cold front will drop south into the southern Plains during the day on Thursday. This not only will bring an end to our precipitation chances for western Kansas but also usher in some slightly cooler, more seasonal air for late week. As the cooler air spreads across western Kansas on Thursday the highs across west central and north central Kansas may struggle to climb much higher than the mid to upper 70s. Further southeast highs will once again climb back into the 80s. .LONG TERM...(Thursday night through Wednesday) Issued at 157 PM CDT Wed May 2 2018 Temperatures on Friday will be more seasonal as high pressure builds into western Kansas. Highs Friday afternoon in the 70s look likely for all of western Kansas Friday afternoon. Over the weekend into early next week a gradual warming trend will begin as an upper level ridge axis crosses the Central Rockies. As this ridge axis moves east a more westerly flow will develop across the Rockies and improve downslope flow across eastern Colorado and western Kansas. Early next week an upper level trough will exit the eastern Pacific and cross the western United States. Some differences in track and timing exists between the models in the later period so will stay close to a guidance at this time for any chance of precipitation next week, as small as it may be. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1215 PM CDT Wed May 2 2018 VFR conditions and southerly winds can be expected this afternoon to all TAF sites with the possible exception of the HAYS area as a surface boundary/warm front lift north across western Kansas. Strong to severe thunderstorms can also be expected along and east/of this surface boundary through late day as an upper level wave passes. At this time the area most favorable for these severe storms will be east of Liberal and near/south of Dodge City so will be inserting convection for a few hours early this afternoon at Dodge while leaving precipitation out of the remainder of the TAF sites. Also insert VCSH in the Garden City area to cover the convection developing further north of the cold front. As our winds become southerly today they will average 10 to 15 knots through the remainder of the day. After sunset several models once again bring IFR stratus back to areas of western Kansas overnight, mainly after midnight. There could even be a few isolated showers or thunderstorms before this stratus moves in, mainly between 00z Thurs and 06z Thurs in Liberal and Dodge City areas. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 55 80 46 / 70 20 10 0 GCK 83 51 75 42 / 20 10 10 0 EHA 82 50 75 44 / 10 0 0 0 LBL 85 52 78 45 / 30 10 0 0 HYS 78 53 78 46 / 10 10 20 10 P28 85 63 87 51 / 70 50 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT this evening for KSZ084-085. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, May 2, 4:29 AM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 429 AM CDT Wed May 2 2018 KSZ030-031-043>046-061>066-074>081-084>090-030930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 429 AM CDT Wed May 2 2018 /329 AM MDT Wed May 2 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms are expected to develop early to mid afternoon across portions of southwest Kansas, then spreading northeast into central Kansas through the evening. Storms will be capable of producing up to tennis ball size hail and damaging winds in excess of 60 mph. Such conditions exist that tornadoes are also a possibility with the strongest storms. A Red Flag Warning is in effect for extreme southwest Kansas this afternoon through early evening. See the fire weather message for further details. Otherwise, gusty south winds and low relative humidity will produce elevated fire conditions across the remaining portions of southwest Kansas into central and south central Kansas this afternoon. Outdoor burning is discouraged. Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Gusty west-northwest winds and low relative humidity will create elevated fire weather conditions Thursday afternoon. Outdoor burning is discouraged. Elevated fire weather conditions return over the weekend into early next week as gusty southerly winds and low relative humidity return to southwest and central Kansas. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday No hazards. * Saturday - Fire weather: Elevated risk * Sunday - Lightning: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Fire weather: Elevated risk * Tuesday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this afternoon through this evening generally east of a WaKeeney to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 2, 2:49 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
249 PM CDT WED MAY 2 2018
KSZ087-088-022015-
Meade KS-Clark KS-
249 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD...SOUTHEASTERN
MEADE AND CENTRAL CLARK COUNTIES UNTIL 315 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Englewood, moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ashland, Englewood, Clark State Lake and Acres.
A tornado watch remains in effect until 1000 PM CDT for southwestern
Kansas.
LAT...LON 3705 10018 3747 9986 3735 9955 3708 9977
3700 9984 3700 10006
TIME...MOT...LOC 1949Z 215DEG 57KT 3707 10004
TATROLocal storm report, May 2, 2:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 1 E MULLINVILLE 37.59N 99.45W
05/02/2018 E1.00 INCH KIOWA KS TRAINED SPOTTER
ED O'NEAL ON THE ROAD, 1 MILE EAST OF
MULLINVILLE NICKEL-QUARTER SIZE HAIL.
&&
RMLLocal storm report, May 2, 2:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
251 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 4 S MINNEOLA 37.39N 100.02W
05/02/2018 E1.00 INCH CLARK KS TRAINED SPOTTER
DIME TO QUARTER SIZE.
0132 PM HAIL 7 ENE FORD 37.67N 99.63W
05/02/2018 E1.00 INCH FORD KS PUBLIC
QUARTER SIZE.
&&Local storm report, May 2, 2:53 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 3 E GREENSBURG 37.61N 99.25W
05/02/2018 E60 MPH KIOWA KS PUBLIC
&&Local storm report, May 2, 2:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL GREENSBURG 37.61N 99.29W
05/02/2018 M1.00 INCH KIOWA KS NWS EMPLOYEE
&&
RMLLocal storm report, May 2, 2:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
258 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLOOD 2 SW GREENSBURG 37.59N 99.32W
05/02/2018 KIOWA KS TRAINED SPOTTER
FLOODING IN FIELDS AND OVER ROADS ON K ROAD.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:01 PM CDT | Special Weather Statement | DDC | Kiowa | 29 min |
| May 1, 7:04 PM CDT | Special Weather Statement | DDC | Stafford | 11 min |
| May 1, 7:26 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 44 min |
| May 1, 7:28 PM CDT | Special Weather Statement | DDC | Ellis | 17 min |
| May 1, 8:23 PM CDT | Special Weather Statement | DDC | Ellis | 22 min |
| May 2, 3:04 AM CDT | Red Flag Warning | DDC | Morton, Stevens | 12 hr |
| May 2, 12:30 PM CDT | Special Weather Statement | DDC | Meade | 60 min |
| May 2, 12:36 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 54 min |
| May 2, 1:18 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 57 min |
| May 2, 1:23 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 52 min |
| May 2, 1:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Hodgeman, Kiowa, Pawnee | 62 min |
| May 2, 2:05 PM CDT | Tornado Warning | DDC | Edwards, Ford, Kiowa | 25 min |
| May 2, 2:25 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 65 min |
| May 2, 2:31 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 44 min |
| May 2, 2:49 PM CDT | Special Weather Statement | DDC | Clark | 26 min |
| May 2, 2:52 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 38 min |
| May 2, 3:13 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 17 min |
| May 2, 3:27 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 32 min |
| May 2, 3:38 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 52 min |
| May 2, 3:39 PM CDT | Special Weather Statement | DDC | Comanche | 66 min |
| May 2, 4:08 PM CDT | Special Weather Statement | DDC | Barber, Comanche | 67 min |
| May 2, 4:58 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.